The city’s public health agency and the Ottawa Hospital are warning of an increase in suspected fentanyl overdoses.
The hospital reported a surge in suspected fentanyl cases during the past 48 hours. They said five patients had been taken to the trauma centre at the Civic Campus, and two more had been taken to the General.
Hospital officials said some of the patients required “high doses” of naloxone, which reverses the effects of opioid overdoses.
Ottawa Public Health then reported 15 life-threatening or potentially life-threatening suspected cases in the past 72 hours. They did not specify whether the cases were fentanyl overdoses.
“When a sudden increase in the number and severity of suspect drug-related emergency department visits is observed during a short period of time, there is always a possibility of counterfeit drugs being cut with opioids,” they said.
In February, the city warned of counterfeit pills being circulated that could be laced with fentanyl.